Can one stop taking prolia after the first shot?
Hello everyone, my mom is 84 year old and she got osteoporosis since 8 years. She took prolia last October. She started to feel a lot of pain in her legs now. I am thinking she shouldn't take the 2nd shot but I am afraid of the consequences. Did anyone here stop the prolia at an early stage!? If so what happened? Thank you
Interested in more discussions like this? Go to the Osteoporosis & Bone Health Support Group.
You mention being in the Boston area. Are the doctors you are seeing in Boston? I guess I would be considered to be in the Boston area, I'm an hour north of it, but the quality of care cannot compare to what I have gotten at Mass General. My endocrinologist is Dr. Elaine Yu who is the Director of the MGH Bone Density Center. She has a lot of research to her credit:
"Dr. Yu leads active clinical and clinical research programs in the fields of osteoporosis and obesity/metabolic diseases. She is Director of the MGH Bone Density Center and is actively involved with the American Society for Bone and Mineral Research and the Endocrine Society. Dr. Yu is currently the Principal Investigator of multiple studies investigating the pathophysiology and treatment of skeletal fragility due to bariatric surgery and diabetes."
She is very nice to work with, very approachable, and easy to talk to. Appointments with her almost seem like like visits with a friend.
Another doctor at MGH who I have heard great things about is Dr. Wein. Here is a presentation he gave at an OsteoBoston group that I am part of. I have not actually watched this presentation myself and I unfortunately missed the zoom meeting that night.
I hope you can find a resolution to your problems. That might well require a change in doctors. As I said, I have found the difference between doctors outside of Boston and those at the major medical centers in Boston to be very significant. I go to Boston now for pretty much everything except my PCP.
i believe i saw Dr Yu about five years ago at MGH. we tried Tymlos and i wasnt able to tolerate it at the full strength. she was very worried about me and i was paralyzed with the impossibility of the situation. now i am so much worse. (i have since tried Fosamax and failed that, too). i may try to see dr Yu again. i have an appt with a different endocrinologist at Cambridge Hospital later this month, the one i see now is at Beth Israel. (my thyroid specialist, whom i love, is at MGH. he cant give me an increase in thyroid med, despite me feeling more symptoms, due to my osteoporosis). i also met with an infectious diseases dr at MGH, because i cannot figure out why i am so unwell, she had no infectious disease identification for me, not Lyme, etc.
i will watch the dr Wein clip. how might i join OsteoBoston ?
so many thanks….lk
I was invited to join the OsteoBoston group when it was pretty new. I will ask the woman who heads it how to go about joining it. Despite the name you don't have to live in the Boston area to be part of it, one woman lives in CA! It's a good group, does a zoom meeting once a month with a speaker. Some speakers are excellent, some are so-so.
I will get back to you and to anyone on here who might like to be a part of that group.
My understanding is that you should not take Prolia within at least six weeks of dental work, etc.
Four years or so ago I had one Prolia injection at my local doctor's office. Within a couple of hours of having the injection my stomach hurt much like a stomach ulcer. I called my doctor's office and was put off.. “we've never had anyone with reaction”. So I called my Mayo clinic care team and they told me to take liquid Mylanta until symptoms subsided. .. which took a week or so to calm. The list of reactions to Prolia is growing. .. as with the alternatives.
I looked back at my numbers and treatments and none of the treatments I had made any difference … Fosomax.. another one I cannot remember .. they were oral and caused my acid reflux to worsen, and Reclast. .. no reaction… just a pain for me to get IVs (I usually have to be stuck a few times before the IV can get started).
I have decided to do the best I can with diet, supplements and exercise. I have another scan scheduled for December. I will probably stay on my plan no matter the results of the scan.
Thank you soooo much for this information and directing us to the wonderful YouTube talk given by Dr. Marc Wein. So much good information. He seems very high on Prolia but we have seen a lot of negative comments on it here, so it's confusing.
@kolika I am finding that there really is no perfect drug for osteoporosis. Each of them can be problematic in its own way. It can be scary to get any of them. The side effects of Tymlos are generally less so I started with that to increase my bones (it's one of the few that actually does grow new bone) and also to give me more time to decide what to do next.
If you take Tymlos (or Forteo) you have to immediately get on a bisphosphonate to maintain what you gained so right now I am leaning toward Reclast. I probably have until the end of the year, or until March of next year before I make that decision but I may stop Tymlos sooner than that. My legs are aching a lot and that can be a Tymlos side effect so I am considering getting off of it sooner.
I got on this message board in hopes of getting more insight regarding reclast and osteoporosis. I got my first infusion about a month ago. It did not go well. Doctor is already talking about the next infusion in a year. Anyone else doing the reclast infusions?
The YouTube presentation by Dr. Marc Wein was excellent. Thanks for sharing.
I have not yet started Reclast but it is probably what I will go to when I am done with Tymlos, which could be soon. I do have friends on Reclast though who have had no problems, and a past doctor told me his mother was on it with no problems so I am hoping I will be the same.
Osteoporosis really is a tough condition to deal with, no ideal drugs to help.